The Annals of Applied Probability

Taylor series expansions for Poisson-driven $(\max,+$)-linear systems

François Baccelli and Volker Schmidt

Full-text: Open access


We give a Taylor series expansion for the mean value of the canonical stationary state variables of open (max +)-linear stochastic systems with Poisson input process. Probabilistic expressions are derived for coefficients of all orders, under certain integrability conditions. The coefficients in the series expansion are the expectations of polynomials, known in explicit form, of certain random variables defined from the data of the (max +)-linear system.

These polynomials are of independent combinatorial interest: their monomials belong to a subset of those obtained in the multinomial expansion; they are also invariant under cyclic permutation and under translations along the main diagonal.

The method for proving these results is based on two ingredients: (1) the (max +)-linear representation of the stationary state variables as functionals of the input point process; (2) the series expansion representation of functionals of marked point processes and, in particular, of Poisson point processes.

Several applications of these results are proposed in queueing theory and within the framework of stochastic Petri nets. It is well known that (max +)-linear systems allow one to represent stochastic Petri nets belonging to the class of event graphs. This class contains various instances of queueing networks like acyclic or cyclic fork-join queueing networks, finite or infinite capacity tandem queueing networks with various types of blocking (manufacturing and communication), synchronized queueing networks and so on. It also contains some basic manufacturing models such as Kanban networks, Job-Shop systems and so forth. The applicability of this expansion method is discussed for several systems of this type. In the M/D case (i.e., all service times are deterministic), the approach is quite practical, as all coefficients of the expansion are obtained in closed form. In the M/GI case, the computation of the coefficient of order k can be seen as that of joint distributions in a stochastic PERT graph of an order which is linear in k .

Article information

Ann. Appl. Probab., Volume 6, Number 1 (1996), 138-185.

First available in Project Euclid: 18 October 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K25: Queueing theory [See also 68M20, 90B22] 60G55: Point processes 90B22: Queues and service [See also 60K25, 68M20]

Queueing networks stochastic Petri nets Poisson input vectorial recurrence equation stationary state variables marked point processes factorial moment measures multinomial expansion


Baccelli, François; Schmidt, Volker. Taylor series expansions for Poisson-driven $(\max,+$)-linear systems. Ann. Appl. Probab. 6 (1996), no. 1, 138--185. doi:10.1214/aoap/1034968069.

Export citation


  • [1] Asmussen, S. (1987). Applied Probability and Queues. Wiley, Chichester.
  • [2] Baccelli, F. (1992). Ergodic theory of stochastic Petri networks. Ann. Probab. 20 375-396.
  • [3] Baccelli, F. and Br´emaud, P. (1993). Virtual customers in sensitivity and light traffic analysis via Campbell's formula for point processes. Adv. in Appl. Probab. 25 221-224.
  • [4] Baccelli, F. and Br´emaud, P. (1994). Elements of Queueing Theory. Springer, Berlin.
  • [5] Baccelli, F., Borovkov, A. A. and Mairesse, J. (1995). On large tandem queueing networks. INRIA Report.
  • [6] Baccelli, F., Cohen, G., Olsder, G. J. and Quadrat, J. P. (1992). Sy nchronization and Linearity. Wiley, Chichester.
  • [7] Bavnick, H., Hooghiemstra, G. and de Waard, E. (1993). An application of Gegenbauer poly nomials in queueing theory. J. Comput. Appl. Math. 49 1-10.
  • [8] Blanc, J. P. C. (1992). The power-series algorithm applied to the shortest-queue model. Oper. Res. 40 157-167.
  • [9] Blanc, J. P. C. and van den Hout, W. (1995). Development and justification of the powerseries algorithm for BMAP-sy stems. Stochastic Models 11 471-496.
  • [10] Blaszczy szy n, B. (1995). Factorial moment expansion for stochastic sy stems. Stochastic Process. Appl. 56 321-335.
  • [11] Blaszczy szy n, B., Frey, A. and Schmidt, V. (1995). Light-traffic approximations for Markov-modulated multi-server queues. Stochastic Models 11 423-445.
  • [12] Blaszczy szy n, B. and Rolski, T. (1993). Queues in series in light traffic. Ann. Appl. Probab. 3 881-896.
  • [13] Blaszczy szy n, B. and Rolski, T. (1995). Expansions for Markov-modulated sy stems and approximations of ruin probability. J. Appl. Probab. 32. To appear.
  • [14] Blaszczy szy n, B., Rolski, T. and Schmidt, V. (1995). Light-traffic approximation in queues and related stochastic models. In Advances in Queueing: Theory, Methods and Open Problems (J. H. Dshalalow, ed.) 379-406. CRC Press, Boca Raton, FL.
  • [15] Boxma, O. J. (1979). On a tandem queueing model with identical service times at both counters. Adv. in Appl. Probab. 11 616-659.
  • [16] Boxma, O. J. and Daduna, H. (1990). Sojourn times in queueing networks. In Stochastic Analy sis of Computer and Communication Sy stems (H. Takagi, ed.) 401-450. NorthHolland, Amsterdam.
  • [17] Cheng, D. and Yao, D. (1993). Tandem queues with general blocking: a unified model and comparison results. DEDS: Theory and Applications 2 207-234.
  • [18] Cohen, G., Dubois, D., Quadrat, J. P. and Viot, M. (1983). A linear sy stem-theoretic view of discrete event processes. In Proceedings of the 22nd Conference on Decision and Control. IEEE, New York.
  • [19] Cohen, G., Dubois, D., Quadrat, J. P. and Viot, M. (1985). A linear sy stem-theoretic view of discrete event processes and its use for performance evaluation in manufacturing. IEEE Trans. Automat. Control AC-30 210-220.
  • [20] Franken, P., K ¨onig, D., Arndt, U. and Schmidt, V. (1982). Queues and Point Processes. Wiley, Chichester.
  • [21] Frey, A. and Schmidt, V. (1995). Tay lor-series expansion for multivariate characteristics of risk processes. Insurance Math. Econom. To appear.
  • [22] Friedman, H. D. (1965). Reduction methods for tandem queueing sy stems. Oper. Res. 13 121-131.
  • [23] Gong, W. B. and Hu, J. Q. (1992). The MacLaurin series for the GI/G/1 queue. J. Appl. Probab. 29 176-184.
  • [24] Hooghiemstra, G., Keane, M. and van de Ree, S. (1988). Power series for stationary distributions of coupled processor models. SIAM J. Appl. Math. 48 1159-1166.
  • [25] Hu, J. Q. (1994). Analy ticity of single-server queues in light traffic. Queueing Sy stems 19 63-80.
  • [26] Hu, J. Q. (1995). The departure process of the GI/GI/1 queue and its MacLaurin series. Oper. Res. To appear.
  • [27] Hu, J. Q., Nananuku, S. and Gong, W. B. (1994). The departure process of the GI/GI/1 queue and its MacLaurin series. J. Appl. Probab. 30 898-912.
  • [28] Kleinrock, L. (1975). Queueing Sy stems 1. Wiley, New York.
  • [29] K ¨onig, D. and Schmidt, V. (1992). Random Point Processes. Teubner, Stuttgart. (In German.)
  • [30] Kroese, D. P. and Schmidt, V. (1995). Light-traffic analysis for queues with spatially distributed arrivals. Math. Oper. Res. To appear.
  • [31] Le Gall, P. (1994). The overall sojourn time in tandem queues with identical successive service times and renewal input. Stochastic Process. Appl. 52 165-178.
  • [32] Li, H. and Zhu, Y. (1994). A new approach to the G/G/1 queue with generalized setup time and exhaustive server. J. Appl. Probab. 30 1083-1097.
  • [33] Olsder, G. J., Resing, J. A. C., de Vries, R. E., Keane, M. S. and Hooghiemstra, G.
  • (1990). Discrete event sy stems with stochastic processing times. IEEE Trans. Automat. Control AC-35 299-302.
  • [34] Reiman, M. I. and Simon, B. (1989). Open queueing sy stems in light traffic. Math. Oper. Res. 14 26-59.
  • [35] Simon, B. (1993). Calculating light traffic limits for sojourn times in open Markovian queueing sy stems. Stochastic Models 9 213-231.
  • [36] Thorisson, H. (1985). The queue GI/G/1: finite moments of the cy cle variables and uniform rates of convergence. Stochastic Process. Appl. 19 85-99.
  • [37] Zazanis, M. A. (1992). Analy ticity of Poisson-driven stochastic sy stems. Adv. in Appl. Probab. 24 532-541.
  • [38] Zhu, Y. and Li, H. (1993). The MacLaurin expansion for a GI/GI/1 queue with Markov modulated arrival and services. Queueing Sy stems 14 125-134.